Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Gastroenterol Hepatol. 1996 Nov;8(11):1054-61.

Management of Clostridium difficile infection and other antibiotic-associated diarrhoeas.

Author information

1
Department of Medicine, Johns Hopkins University School of Medicine, Baltimore, MD 21205, USA.

Abstract

Most cases of antibiotic-associated diarrhoea are due to Clostridium difficile or are enigmatic. Patients with C. difficile-associated disease are more likely to have colitis, severe disease and nosocomial acquisition. The preferred diagnostic test is a C. difficile toxin assay using a tissue culture assay or enzyme immunoassay. The usual treatment is withdrawal of the inducing agent, sometimes supplemented with oral vancomycin or metronidazole. Response rates approach 100%; the major complication is relapse. Major complications include toxic megacolon, devastating diarrhoea, pseudomembranous colitis and hypoalbuminemia. Antibiotic-associated diarrhoea with negative tests for C. difficile toxin is usually dose-related and responds to antibiotic withdrawal.

PMID:
8944365
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center